What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 1, 2:43 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Apr 1, 2:43 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
343 PM EDT Sat Apr 1 2023
.SYNOPSIS...
There is a chance for showers and thunderstorms this evening,
with the potential for some strong gusty winds. Much cooler
weather returns later tonight and tomorrow behind a cold front,
with dry conditions expected Sunday. Above normal temperatures
expected for at least the first half of the week, with chances
for some rain showers Monday and a better chance for Wednesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 340 PM EDT, skies are mostly sunny skies with rapidly
warming temps. Still expect peak temperatures to reach the upper
60s to lower/mid 70s within the Hudson and Mohawk River
Valleys, and 60-65 across most higher terrain over the next 1-2
hours. Portions of SE VT adjacent to the CT River currently
remains cooler, but should warm up into the upper 50s to lower
60s by late afternoon.
Meanwhile, potent shortwave continues to track through Ohio,
with an arcing line of low topped convection on its
east/northeast periphery. Wind gusts of 60-70 mph have been
observed with this convection, even in the presence of limited
lightning. The northern portions of this low topped line is
expected to cross eastern NY/western New England between roughly
6 and 9 PM. There is some uncertainty regarding how much of
this line remains organized, especially with northward extent as
instability may be more limited due to lower dewpoints
(currently falling into the 30s across central NYS). There could
be some rebound in low level moisture just ahead of the line as
low level winds back, with best moisture/greatest instability
expected across the mid Hudson Valley and NW CT.
Nevertheless, given the presence of such dry air beneath the
cloud bases, even shallow convection could be capable of
bringing strong to damaging wind gusts to the surface.
Therefore, most of the region remains within the marginal to
slight risk for severe thunderstorms, with the greatest threat
being damaging straight line wind gusts in excess of 58 mph.
Decent mid-level lapse rates and unidirectional shear profile
may also support some small hail as well.
Line of storms and damaging wind threat departs into New
England by 9-11 PM. Some additional lingering showers are
expected across the region tonight. First area is across the
western Mohawk Valley and Adirondacks under the upper
deformation zone. Some upslope showers are also expected in the
southern Greens and Berkshires. Some snow flakes may mix in as
temperatures fall behind the strong cold front. Winds will be
gusty out of the west to northwest later tonight behind the
cold front due to a strong pressure gradient between the
departing low and high pressure to the west, with some gusts of
35-45 mph possible, especially within the Mohawk Valley, Capital
Region and Berkshires, and also across the SE Catskills and mid
Hudson Valley. Lows may not occur until daybreak due to clouds
and wind, with lows ranging from upper 10s in the Adirondacks,
to lower/mid 30s in the Capital Region south and east into the
mid Hudson Valley.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday, any lingering rain/snow showers should come to and end
by 12z with drier air working into the region. Skies become
mostly sunny by late morning with rising heights aloft and
subsidence in the wake of Saturday's system. It will remain
breezy, especially in the morning, although winds begin to
diminish in the afternoon and especially in the evening as the
surface high builds in from the west. Highs will be in the 30s
(terrain) and 40s (valleys).
Sunday night, the surface high will be overhead to start. Clear
skies and calm winds lead to very favorable radiational cooling
conditions the first half of the night, so went below guidance
with overnight lows with lows in the teens for northern areas,
and lower/mid 20s elsewhere. Mid and high clouds increase after
midnight as a mid-level warm front approaches from the south.
Monday...mid-level warm front tracks north of our region as an
area of low pressure tracks across southern Canada, but how far
north the surface warm front makes it remain a point of
forecast uncertainty. At this time, think that it should stall
somewhere north of I-90. This may keep temperatures in the
Adirondacks and southern VT in the 40s, while valley areas south
of I-90 top out near 60. Considerable temperature ranges will be
possible depending on where the front ends up stalling. Some
showers are possible along this front in the afternoon and
evening, especially across the Adirondacks and upper Hudson
Valley. It will also be breezy south of the warm front as
increasing pressure gradient leads to strengthening LLJ. Winds
could gust to 25-35 mph Monday afternoon.
Monday night into Tuesday, the surface low tracks into
southeastern Canada, and the warm front drops back south as a
cold front. The cold front likely stalls somewhere over our
region, but exactly where this happens remains to be seen.
Showers are expected in the vicinity of the front, with lows in
the 30s north of the front and in the 40s south of the front.
Highs Tuesday in the 40s and 50s north of the front, and 50s and
60s to its south (most likely the mid Hudson Valley region).
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Strong low pressure tracks into the western Great Lakes region
and southeast Canada Wednesday into Thursday, with a cold front
approaching from the west. This looks to bring showers Wednesday
into Thursday, although there will be periods of relatively dry
weather, especially for areas south of I-90. Still uncertainty
on temps, as the front may remain stalled near or south of I-90
Wednesday before lifting back north late Wednesday or early
Thursday. Highs will be in the 50s and 60s south of the front,
and 40s/50s to its north both days. Overnight lows mainly in the
40s.
Fair weather may return by Friday-Saturday as high pressure
builds in from the west. Temperatures may cool closer to, or
even below normal, with highs mainly in the 40s/50s, and lows in
the 20s/30s, perhaps even colder across northern areas.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...GOES-16 visible satellite imagery shows
clouds rapidly exiting the forecast area along a progressive
cold front, yielding clearing skies within the dry slot behind
it. With the exception of KPSF, whose ceiling is varying between
VFR/MVFR as dry air tries to overcome it, all terminals are VFR
and will remain as such through this evening when a disturbance
looks to move through, bringing back rain and some potential
thunderstorms. Though it is a bit uncertain whether shower
activity later on this evening will become convective, included
TEMPO groups with -TSRA to keep consistency with SPC's slight
risk that encompasses most TAF sites. Regardless of thunder,
showers are likely to impact visibility and ceiling at all
terminals, causing conditions to drop into the lower-end MVFR
and possibly even IFR categories between 23-02z. Ceilings are
then expected to remain MVFR for several hours before full VFR
conditions are returned to and maintained throughout the
remainder of the TAF period.
Expect gusty winds throughout this period especially with the
showers this evening through 18z tomorrow as a strong pressure
gradient is left in the wake of the passing disturbance. Gusts
upwards of 30 kt can be expected especially at KALB/KPSF/KPOU.
Sustained winds will range from 15-20 kt and will turn from the
southwest this afternoon to the northwest upon the passing of
tonight's disturbance.
Outlook...
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Breezy. Chance of SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: High Operational Impact. Breezy. Likely SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Breezy. Chance of SHRA.
&&
.HYDROLOGY...
Periods of rain last night into this morning led to minor rises on
rivers and streams. With temperatures remaining cool last
night, limited snow melt occurred across the high terrain, which
kept additional runoff very small. However, temperatures rising
through the day today, along with gusty southwesterly winds,
will be allowing for snow melt to pick up through the rest of
the day and into the evening hours. There continues to be
abundant snow across the Adirondacks and southern Greens, with
some measured snow water equivalent (SWE) amounts exceeding 5
inches (especially in the highest terrain). There is less snow
to melt across the Catskills, Berkshires, Taconics and NW CT,
where SWE amounts are lower for these areas, compared to further
north.
Some additional showers and thunderstorms are expected this evening,
although the fast and shallow nature of the precipitation will lead
to precipitation amounts being less than a third of an inch in most
locations. However, this additional precip and runoff from the snow
melt that is occurring today may lead to some additional small
rises. At this point, rivers and streams should all stay within
their banks, although a few spots (such as the West Canada Creek)
could come close to minor flood stage.
Behind the cold front later this evening, much colder air will
return to the region, ending the threat for snow melt. Cooler
temperatures will be in place for Sunday, which should let rivers
and streams start to recede.
During the upcoming week, temperatures will be moderating and
daytime temperatures may reach into the 50s and 60s once again. This
will continue to allow for some runoff due to snow melt. Some
additional rainfall is also expected towards the middle of the week,
but amounts are uncertain at this time. While some rises certainly
look to occur, it's still too far out to tell if there will be a
flood threat, but this will be monitored over the next few days.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...KL/Main
NEAR TERM...KL/Main
SHORT TERM...KL/Main
LONG TERM...IAA/KL
AVIATION...Gant
HYDROLOGY...BJF
Hazardous weather outlook, Apr 1, 2:50 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
350 PM EDT Sat Apr 1 2023
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
350 PM EDT Sat Apr 1 2023
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.
.DAY ONE...Tonight.
There is a marginal to slight risk of strong to severe thunderstorms
through early this evening. Damaging wind gusts in excess of 58 mph
will be the primary threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through early this evening.
In the hours before
Special weather statement, Apr 1, 4:27 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albany NY
527 PM EDT Sat Apr 1 2023
NYZ040-047>049-051-052-058-059-063-064-012215-
Eastern Albany NY-Western Ulster NY-Eastern Schenectady NY-
Eastern Greene NY-Western Greene NY-Schoharie NY-
Western Schenectady NY-Montgomery NY-Western Albany NY-
Eastern Ulster NY-
527 PM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of northern Ulster,
western Schenectady, western Albany, Greene, Schoharie and
southeastern Montgomery Counties through 615 PM EDT...
At 527 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bowerstown to near East Meredith to near
Andes. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cobleskill, Hunter, Jefferson, Duanesburg, Woodstock, Westerlo,
Berne, Altamont, Windham, Middleburgh, Gilboa, Summit, Schoharie,
Richmondville, Prattsville, Sharon Springs, Delanson, Breakabeen,
Livingstonville and Preston-Potter Hollow.
This includes Interstate 88 between exits 20 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern and east central New York.
&&
LAT...LON 4212 7456 4215 7453 4217 7445 4220 7454
4235 7443 4242 7462 4252 7471 4262 7463
4274 7467 4282 7465 4294 7408 4247 7392
4205 7399 4203 7474
TIME...MOT...LOC 2127Z 261DEG 48KT 4264 7490 4239 7478 4211 7478
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DBTSpecial weather statement, Apr 1, 4:53 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Albany NY
553 PM EDT Sat Apr 1 2023
NYZ060-061-063>066-012245-
Eastern Dutchess NY-Western Ulster NY-Eastern Columbia NY-
Western Columbia NY-Western Dutchess NY-Eastern Ulster NY-
553 PM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of Ulster, Dutchess and
southwestern Columbia Counties through 645 PM EDT...
At 553 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mount Tremper to near Kerhonkson to near
Bloomingburg. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Poughkeepsie, Kingston, Beacon, New Paltz, Ellenville, Saugerties,
Rhinebeck, Pawling, Wallkill, Hyde Park, Milton, Plattekill, Pleasant
Valley, Hurley, Woodstock, Wappingers Falls, Amenia, Copake, Highland
and Pine Plains.
This includes Interstate 87 between exits 18 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central New York.
&&
LAT...LON 4144 7398 4152 7400 4159 7396 4158 7405
4160 7407 4160 7409 4162 7413 4158 7413
4159 7419 4163 7426 4160 7437 4164 7439
4168 7446 4181 7443 4208 7450 4214 7349
4209 7351 4202 7349 4153 7353 4149 7393
TIME...MOT...LOC 2153Z 254DEG 49KT 4203 7428 4184 7424 4156 7439
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DBTSpecial weather statement, Apr 1, 5:04 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Albany NY
604 PM EDT Sat Apr 1 2023
MAZ001-025-NYZ039>041-047>054-058>061-063>065-084-VTZ013-012245-
Northern Berkshire MA-Southern Berkshire MA-Eastern Columbia NY-
Western Rensselaer NY-Western Columbia NY-Eastern Rensselaer NY-
Western Schenectady NY-Montgomery NY-Southern Washington NY-
Southern Saratoga NY-Western Albany NY-Eastern Ulster NY-
Northern Saratoga NY-Southern Fulton NY-Eastern Albany NY-
Western Ulster NY-Eastern Schenectady NY-Eastern Greene NY-
Western Greene NY-Western Dutchess NY-Schoharie NY-Bennington VT-
604 PM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of Berkshire,
Schenectady, Columbia, southeastern Fulton, Rensselaer, northern
Ulster, north central Dutchess, Albany, Greene, southern Saratoga,
eastern Schoharie, southwestern Washington, Montgomery and
southwestern Bennington Counties through 645 PM EDT...
At 604 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Broadalbin to Feura Bush to near
Woodstock. Movement was east at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albany, Schenectady, Troy, Pittsfield, Clifton Park, Rotterdam,
Saratoga Springs, Amsterdam, East Greenbush, Cohoes, North Adams,
Watervliet, Rensselaer, Colonie, Scotia, Great Barrington, Hudson,
Mechanicville, Cobleskill and Catskill.
This includes the following highways...
Interstate 88 between exits 22 and 25.
Interstate 90 between exits 10 and 29.
Interstate 890 between exits 1a and 9.
Interstate 87 between exits 20 and 7, and between exits 8A and 15.
Interstate 787 between exits 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Massachusetts...and eastern and east central New York.
&&
LAT...LON 4238 7301 4238 7307 4233 7306 4231 7303
4206 7309 4205 7352 4204 7352 4197 7459
4215 7453 4217 7445 4219 7451 4235 7443
4236 7446 4256 7439 4290 7466 4316 7365
4262 7295
TIME...MOT...LOC 2204Z 267DEG 56KT 4302 7422 4260 7388 4208 7406
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DBTSpecial weather statement, Apr 1, 5:35 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Albany NY
635 PM EDT Sat Apr 1 2023
CTZ001-013-MAZ025-NYZ061-064>066-012315-
Northern Litchfield CT-Southern Litchfield CT-Southern Berkshire MA-
Eastern Dutchess NY-Eastern Columbia NY-Western Dutchess NY-
Eastern Ulster NY-
635 PM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of Litchfield, southern
Berkshire, Dutchess and south central Columbia Counties through 715
PM EDT...
At 635 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Philmont to near Amenia to near Pawling.
Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Torrington, Poughkeepsie, New Milford, Southbury, Beacon, Great
Barrington, Sherman, Rhinebeck, Pawling, Hyde Park, Brookfield,
Canton, Pleasant Valley, Thomaston, New Hartford, Wappingers Falls,
Amenia, Copake, Sheffield and Kent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Connecticut...western Massachusetts...and east central New
York.
&&
LAT...LON 4193 7394 4200 7370 4205 7369 4233 7306
4231 7300 4209 7307 4204 7301 4197 7303
4197 7289 4181 7295 4180 7302 4164 7298
4156 7316 4151 7316 4147 7333 4149 7344
4167 7352 4153 7353 4149 7393 4144 7398
TIME...MOT...LOC 2235Z 262DEG 52KT 4225 7357 4182 7352 4153 7357
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DBTSpecial weather statement, Apr 1, 5:39 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Albany NY
639 PM EDT Sat Apr 1 2023
MAZ001-NYZ041-053-054-084-VTZ013>015-012330-
Northern Berkshire MA-Western Rensselaer NY-Eastern Rensselaer NY-
Southern Washington NY-Northern Saratoga NY-Eastern Windham VT-
Western Windham VT-Bennington VT-
639 PM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of northeastern
Berkshire, east central Saratoga, southern Washington, northeastern
Rensselaer, Bennington and Windham Counties through 730 PM EDT...
At 639 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to 6 miles southwest of Stratton to
near Heath. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bennington, Saratoga Springs, North Adams, Brattleboro, Hoosick
Falls, Bellows Falls, Arlington, Londonderry, Townshend, Salem,
Manchester, Stratton, Adams, Williamstown, Shaftsbury, Pownal,
Putney, Vernon, Grafton and Dorset.
This includes Interstate 87 between exits 13N and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Massachusetts...and east central New York.
&&
LAT...LON 4300 7244 4295 7253 4288 7255 4273 7246
4274 7302 4270 7302 4270 7295 4267 7300
4263 7295 4262 7327 4294 7365 4294 7364
4310 7394 4332 7326 4330 7282 4325 7282
4322 7269 4323 7243
TIME...MOT...LOC 2239Z 251DEG 41KT 4321 7339 4298 7300 4272 7279
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DBTSpecial weather statement, Apr 1, 5:42 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Albany NY
642 PM EDT Sat Apr 1 2023
MAZ001-025-NYZ053-054-060-061-012330-
Northern Berkshire MA-Southern Berkshire MA-Eastern Columbia NY-
Western Rensselaer NY-Western Columbia NY-Eastern Rensselaer NY-
642 PM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of Berkshire, eastern
Columbia and southeastern Rensselaer Counties through 730 PM EDT...
At 642 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grafton to Hancock to near Copake.
Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsfield, Great Barrington, Adams, Lee, Lenox, Copake, Sheffield,
Cheshire, Stephentown, New Lebanon, Becket, Austerlitz, Otis, Ancram,
Sandisfield, Hancock, Savoy, New Ashford, Ashley Falls and
Housatonic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Connecticut...western Massachusetts...and east central New
York.
&&
LAT...LON 4239 7301 4239 7306 4238 7307 4233 7306
4231 7303 4231 7300 4225 7300 4215 7303
4215 7307 4212 7306 4209 7307 4204 7305
4205 7346 4205 7352 4204 7352 4204 7371
4243 7356 4261 7363 4264 7295
TIME...MOT...LOC 2242Z 237DEG 49KT 4284 7347 4252 7334 4214 7349
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DBT